Illinois, 2022

Damaging Wind in Illinois, July 20, 2022

July 20, 2022 · NWS PAH · 2 events in 1 county or zone

An isolated severe thunderstorm occurred. The thunderstorm occurred in a very moist and unstable southwest wind flow, well in advance of a cold front over the central Plains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

An isolated severe thunderstorm occurred. The thunderstorm occurred in a very moist and unstable southwest wind flow, well in advance of a cold front over the central Plains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 20, 5:44 PM CST, 1 hour 58 minutes earlier.

Area forecast discussion, Jul 20, 5:44 PM CST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
644 PM CDT Wed Jul 20 2022

.UPDATE...
Issued at 638 PM CDT Wed Jul 20 2022

Updated discussion for 00z TAFs.

&&

.SHORT TERM...(Tonight through Friday night)
Issued at 339 PM CDT Wed Jul 20 2022

Heat indices have reached 110+ over much of the region as of 20Z,
so will let the Excessive Heat Warning continue until expiration
at 02Z.

Convergence has been hard to find this afternoon, as evidenced by
the rather flat cu field on visible satellite imagery over the
Evansville Tri State. There are some agitated cu over the Ozark
Foothills (likely helped by the terrain) and east northeast
toward Pinckneyville and Fairfield Illinois. The latest model
guidance continues to have difficulty lighting up the front with
convection, so confidence remains low for late this afternoon and
this evening with respect to coverage, location, and timing.

The best bet at this point is for isolated to widely scattered
convection to develop in the aforementioned area of agitated cu
in the next hour or two and then slowly develop/move southeast
into the evening. After 00Z it should mostly be over the Bootheel
region and west Kentucky. Given the airmass, strong instability is
available, but wind fields remain suspect for any significant
updraft organization. We still can't rule out a few linear
segments with a damaging wind threat. Not sure it will live up to
the Slight Risk over west Kentucky, but certainly cannot argue
with the Marginal Risk elsewhere. The convection should be south
of the region by midnight, leaving the rest of the short term
period dry.

Dry surface high pressure will build eastward over the region
tonight into Thursday leading to a much less disgustingly hot and
humid day. Temperatures will still be hot, ranging from around 90
across the Tri State to the upper 90s over the Ozark Foothills in
southeast Missouri. Thankfully, with dewpoints only in the low to
mid 60s, the heat index will be negligible.

South winds and the upper ridge return by Friday, leading to an
increase in temperatures, ranging from 95 across the Tri State to
over 100 degrees over much of southeast Missouri. At this time,
dewpoints are not expected to jump up to 70 or above, so heat
indices will only range from the upper 90s to around 107. Of
course dewpoints were not expected to bloom the way they did
today, so we will have to watch the dewpoint forecast closely
heading into the weekend. The GFS and ECMWF ensembles were showing
a significantly high anomaly in low-level moisture for today, but
not so much for the weekend, so hopefully the high humidity will
stay away.

.LONG TERM...(Saturday through Wednesday)
Issued at 339 PM CDT Wed Jul 20 2022

After a minor ripple in the mid level flow moves by at the start of
the extended forecast period, the medium range models were in
agreement that the heat will be back on as a flat ridge over the
southern CONUS expands a bit northward through the weekend. This,
combined with persistent low level moist flow, will combine to bring
the PAH forecast area another round of sultry conditions for the
weekend. If the models are consistent enough, this means a good
possibility of another heat advisory headline, with high temps in
the upper 90s east of the MS River, and highs around 100 west of the
MS River. Surface dewpoints should be mostly in the lower 70s.

Shower and tstm activity may creep into northern parts of the PAH
forecast area late in the weekend due to an approaching cold front.
Northern areas should have somewhat better coverage by Mon, and the
added clouds and pcpn should tend to limit the peak temps Mon,
especially north of I-64, where they may not reach 90. However, in
southeastern MO/western KY, highs may still reach the upper half of
the 90s before scattered convection fires up mainly in the
afternoon. Heat indices there are expected to stay in the 100-105
range Mon, and by Tue these conditions will creep back into
southwestern IL as the front reverses course.

There may be a lull in the pcpn Tue night as the front heads back
north, but at this time frame there is enough model uncertainty in
frontal/mid level shortwave timing that the NBM supplied a fairly
steady supply of scattered PoPs through the end of the period.
Another approaching cold front may affect the region by late Wed
(Day 7), thus the PoPs for Wed showed a modest uptick. Sultry
conditions are still possible Wed, though.

&&

.AVIATION...
Issued at 638 PM CDT Wed Jul 20 2022

SCT MVFR cigs and TSRA ahead of a frontal boundary are currently
moving across the FA from NW to SE. VCTS remains possible until
3-4z as the front moves through. Based on the latest visible
satellite and radar trends, KPAH and KOWB have the greatest risk
of seeing TSRA through the rest of the evening, but confidence is
not high enough to include a TEMPO mention. Otherwise, skies turn
mostly clear overnight with VFR conditions expected through the
rest of the TAF period.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Excessive Heat Warning until 9 PM CDT this evening for
     ILZ075>078-080>094.

MO...Excessive Heat Warning until 9 PM CDT this evening for MOZ076-
     086-087-100-107>112-114.

IN...Excessive Heat Warning until 9 PM CDT this evening for INZ081-
     082-085>088.

KY...Excessive Heat Warning until 9 PM CDT this evening for
     KYZ001>022.

&&

UPDATE...DW
SHORT TERM...DRS
LONG TERM...DB
AVIATION...DW
Hazardous weather outlook, Jul 20, 3:03 PM CST, 4 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
403 PM CDT Wed Jul 20 2022

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-211000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
403 PM CDT Wed Jul 20 2022

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

The Excessive Heat Warning remains in effect until 9 PM.

Isolated to widely scattered thunderstorms will be possible along
and ahead of a cold front that will move through the region
tonight. A few severe storms with damaging winds cannot be ruled
out late this afternoon and this evening, especially over west
Kentucky and southern portions of southeast Missouri.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Afternoon heat index values will climb above 100 over most of the
area Friday, and then over 105 throughout the region Saturday and
Sunday. The triple digit heat index values could continue Monday
and Tuesday as well.

Chances of thunderstorms are forecast Sunday through Tuesday with
the best chances over northern and eastern portions of the area
Monday and Tuesday. Locally heavy rainfall and lightning will be
the primary concerns.

.SPOTTER INFORMATION STATEMENT...

Spotter activation cannot be completely ruled out through this
evening over west Kentucky and southern portions of southeast
Missouri.

DRS/DB

In the hours before

Special weather statement, Jul 20, 6:00 PM CST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Paducah KY
700 PM CDT Wed Jul 20 2022

ILZ088-089-092-093-210045-
Alexander IL-Union IL-Johnson IL-Pulaski IL-
700 PM CDT Wed Jul 20 2022

...Strong thunderstorms will impact portions of southeastern Union,
Pulaski, southwestern Johnson and north central Alexander Counties
through 745 PM CDT...

At 700 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Dongola to 7 miles north of Tamms.
Movement was southeast at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Dongola around 720 PM CDT.

Other locations in the path of these storms include Karnak.

This includes Interstate 57 in Illinois between Mile Markers 5 and
33.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3737 8942 3738 8942 3751 8918 3738 8882
      3733 8888 3733 8890 3732 8890 3730 8893
      3729 8893 3708 8919
TIME...MOT...LOC 0000Z 292DEG 14KT 3742 8913 3734 8928

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

RJP
Special weather statement, Jul 20, 6:34 PM CST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Paducah KY
734 PM CDT Wed Jul 20 2022

ILZ089-090-210100-
Pope IL-Johnson IL-
734 PM CDT Wed Jul 20 2022

...A strong thunderstorm will impact portions of Pope and central
Johnson Counties through 800 PM CDT...

At 734 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Vienna, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of Pope and central
Johnson Counties, including the following locations... Eddyville and
Simpson.

This includes Interstate 24 in Illinois between Mile Markers 7 and
20.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3739 8897 3754 8897 3760 8850 3760 8843
      3734 8849
TIME...MOT...LOC 0034Z 257DEG 26KT 3750 8878

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

RJP
Special weather statement, Jul 20, 6:45 PM CST, 57 minutes before
Special Weather Statement
National Weather Service Paducah KY
745 PM CDT Wed Jul 20 2022

ILZ088-092-093-210115-
Alexander IL-Union IL-Pulaski IL-
745 PM CDT Wed Jul 20 2022

...A strong thunderstorm will impact portions of southeastern Union,
northwestern Pulaski and north central Alexander Counties through 815
PM CDT...

At 745 PM CDT, Doppler radar was tracking a strong thunderstorm near
Jonesboro, moving southeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Dongola.

This includes Interstate 57 in Illinois between Mile Markers 11 and
29.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3732 8942 3747 8935 3742 8904 3714 8910
TIME...MOT...LOC 0045Z 298DEG 7KT 3737 8931

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

RJP
Special weather statement, Jul 20, 7:01 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Paducah KY
801 PM CDT Wed Jul 20 2022

ILZ090-091-KYZ007-010-210130-
Pope IL-Hardin IL-Crittenden KY-Livingston KY-
801 PM CDT Wed Jul 20 2022

...A strong thunderstorm will impact portions of Hardin, northeastern
Pope, north central Livingston and northwestern Crittenden Counties
through 830 PM CDT...

At 801 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Golconda, or 17 miles south of Harrisburg, moving east
at 35 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Rosiclare around 815 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3741 8862 3755 8861 3760 8819 3734 8820
TIME...MOT...LOC 0101Z 270DEG 28KT 3748 8851

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

RJP
Special weather statement, Jul 20, 7:15 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Paducah KY
815 PM CDT Wed Jul 20 2022

ILZ088-092-093-210145-
Alexander IL-Union IL-Pulaski IL-
815 PM CDT Wed Jul 20 2022

...A strong thunderstorm will impact portions of southeastern Union,
northwestern Pulaski and north central Alexander Counties through 845
PM CDT...

At 814 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dongola, or 8 miles south of Jonesboro, moving southeast at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Dongola around 830 PM CDT.

Other locations in the path of this storm include Tamms.

This includes Interstate 57 in Illinois between Mile Markers 10 and
24.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3732 8938 3742 8928 3734 8905 3715 8916
TIME...MOT...LOC 0114Z 311DEG 8KT 3733 8926

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

RJP
Special weather statement, Jul 20, 7:33 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Paducah KY
833 PM CDT Wed Jul 20 2022

ILZ087-091-KYZ010-014-210200-
Gallatin IL-Hardin IL-Crittenden KY-Union KY-
833 PM CDT Wed Jul 20 2022

...A strong thunderstorm will impact portions of northern Hardin,
southern Gallatin, northeastern Crittenden and southwestern Union
Counties through 900 PM CDT...

At 832 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Shawneetown, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Sturgis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3748 8834 3765 8836 3774 8798 3749 8795
TIME...MOT...LOC 0132Z 263DEG 24KT 3759 8827

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

RJP

The radar

The Paducah radar (KPAH), 48 km away, was scanning. The volume nearest the first event began at 01:41 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.

Funnel Cloud, Alexander

When
July 20, 7:42 PM CST
Where
Alexander County, Tamms
Reported by
Trained Spotter
Coordinates
37.230, -89.270

A brief funnel cloud was reported by a trained spotter.

Thunderstorm Wind, Alexander

When
July 20, 7:46 PM CST
Where
Alexander County, 1.77 mi NE of Elco
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
37.318, -89.247

Just off Highway 127 near the Union County line, a large tree and several branches were down. This area is commonly referred to as the Mill Creek area.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1035834, 1035835.